Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 9, NWS Goodland, KS

April 20, 2005Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Apr 20, 2005, 9:53 PM MDT for Yuma County, Colorado. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2005, 9:53 PM MDT (03:53 UTC)
Expired
Apr 20, 2005, 11:00 PM MDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 7:35 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
563 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 210353
SVRGLD
COC125-210500-
/O.NEW.KGLD.SV.W.0009.050421T0353Z-050421T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
953 PM MDT WED APR 20 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 1100 PM MDT

* AT 948 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  BASEBALL SIZE.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF
  ECKLEY...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLARKVILLE AROUND 1005 PM MDT...
  WAUNETA AROUND 1025 PM MDT...
  ALVIN AROUND 1045 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR 
DAMAGING WINDS OF 75 MPH OR MORE...HAIL UP TO THE SIZE OF GOLF BALLS 
OR LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG 
BUILDING AWAY FROM WINDOWS.

LAT...LON 4016 10278 4001 10248 4032 10199 4055 10262

$$

JDK
3 follow-up statements
000 
WWUS53 KGLD 210418
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1016 PM MDT WED APR 20 2005

COC125-210500-
/O.CON.KGLD.SV.W.0009.000000T0000Z-050421T0500Z/
YUMA CO-
1016 PM MDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM MDT FOR YUMA
COUNTY...

AT 1014 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO BASEBALL
SIZE.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
CLARKVILLE TO 10 MILES WEST OF WAUNETA TO 6 MILES SOUTH OF WAUNETA...
MOVING NORTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WAUNETA AROUND 1025 PM MDT...
  ALVIN AROUND 1040 PM MDT...

BASEBALL SIZE HAIL WAS REPORTED 7 MILES NORTH OF WRAY AT 1010 PM 
MDT. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

LAT...LON 4019 10273 4006 10229 4031 10194 4055 10262

$$

KILLINGSWORTH
000 
WWUS53 KGLD 210432
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1031 PM MDT WED APR 20 2005

COC125-210500-
/O.CON.KGLD.SV.W.0009.000000T0000Z-050421T0500Z/
YUMA CO-
1031 PM MDT WED APR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM MDT FOR YUMA
COUNTY...

AT 1027 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO BASEBALL SIZE.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 18 MILES NORTHWEST OF WAUNETA TO 7 MILES
NORTHWEST OF WAUNETA TO WAUNETA...MOVING NORTHEAST AT 25 MPH.

ANOTHER SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF 
WRAY...MOVING EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ALVIN AROUND 1040 PM MDT...
  WRAY 1040 PM MDT...

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4028 10263 4009 10222 4031 10194 4051 10254

$$

KILLINGSWORTH
000 
WWUS53 KGLD 210457
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1056 PM MDT WED APR 20 2005

COC125-210506-
/O.EXP.KGLD.SV.W.0009.000000T0000Z-050421T0500Z/
YUMA CO-
1056 PM MDT WED APR 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR YUMA COUNTY EXPIRES AT 1100 PM
MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING WAS EXITING THE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT
THURSDAY MORNING FOR NORTHEAST COLORADO. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 400 AM MDT THURSDAY MORNING FOR
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 4028 10263 4009 10222 4031 10194 4051 10254

$$

KILLINGSWORTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:15 PM MDT, 7 hours 38 minutes earlier.

Area forecast discussion, Apr 20, 2:15 PM MDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT WED APR 20 2005

FORECAST FOCUS IS ON CHANCE OF PRECIPITATION TONIGHT FOLLOWED BY
LENGTHY PERIOD OF WIND THROUGH FRIDAY (HIGHLITES MAY BE NEEDED).
AFTER THAT AREA LOOKS TO GO DRY AND SEASONAL.

.DISCUSSION...(TONIGHT-SATURDAY)

TONIGHT-THURSDAY...A FEW PARAMETERS NAILED LAST EVENINGS LACK OF
CONVECTION OVER OUR FORECAST AREA DESPITE MODEST INSTABILITY.
WILL FOCUS ON THOSE PARAMETERS WHICH DID WELL FOR TONIGHTS
FORECAST.

IMPRESSIVE VORT MAX LIFTS NORTHEAST INTO EXTREME SOUTHEAST WYOMING
OVERNIGHT. LATEST 250 JET DIVERGENCE ALONG WITH LOW AND MID LEVEL
OMEGA AND K-INDICES GREATER THAN 30 AND QPF FORECASTS SUGGEST A
NEAR REPEAT WITH BEST CHANCE OF PRECIP OVER EXTREME NORTHWEST YUMA
COUNTY THROUGH MIDNIGHT BEFORE DEVEOPING MCS OVER CENTRAL NEBRASKA
MAKES THE TURN SOUTHEAST INTO CENTRAL NEBRASKA BY 12Z THURSDAY.
WILL LIMIT ANY POPS TONIGHT TO FAR NORTHWEST-NORTH-NORTHEAST.
BOUNDARY LAYER MOISTURE INCREASES ON THE BACKSIDE OF THE SURFACE
LOW FAVORING SOME STRATUS AND FOG OVER THE NORTHWEST 1/3 OR SO OF
THE AREA AFTER MIDNIGHT. WILL NOT COMPLICATE THE GRIDS WITH THIS
AT THIS POINT BUT WILL ALERT SWING SHIFT TO ITS POTENTIAL.

ON THURSDAY THE UPPER LOW MOVES INTO CENTRAL NEBRASKA WITH COOLER
AIR COVERING THE FORECAST AREA BEHIND THE FRONT. BEST MOISTURE IS
OVER NORTHERN THIRD OF AREA BUT ALSO UNDER MORE STABLE LAPSE
RATES. GIVEN A LACK OF INSTABILITY OR LIFT WILL REMOVE ANY THREAT
FOR PRECIPITATION. AS THE UPPER LOW MOVES EAST/SOUTHEAST THURSDAY
NIGHT IT WILL DRAG PLENTIFUL CLOUDINESS WITH SOME WIND WITH IT
INTO THE AREA. MAY SEE SOME FOG BUT AT THIS POINT CANT PINPOINT IT
SO WILL LEAVE IT OUT.

FOR FRIDAY UPPER LOW GETS CAUGHT IT THE EAST COAST LARGE SCALE
TROUGH FAR REMOVING IT FROM OUR AREA. SHARP UPPER RIDGE BUILDS
ALONG THE FRONT RANGE BUT WONT HELP OUR AREA RECOVER TEMPERATURE-
WISE. IT DOES HOWEVER APPEAR THAT THE SUN WILL RETURN WITH ONLY A
SLIGHT INCREASE IN TEMPERATURE.

IN THE EXTENDED FORECAST (SUNDAY-WEDNESDAY)...FOR SUNDAY AND
MONDAY A PIECE OF THE WEST COAST UPPER TROUGH MOVES ACROSS THE
AREA PER ECMWF/GFS/DGEX BRINGING AN INCREASING THREAT FOR
PRECIPITATION. THE INCREASING CLOUDINESS ASSOCIATED WITH THIS
FEATURE COUPLED WITH EAST TO NORTHEAST UPSLOPE WINDS WILL PROVIDE
FOR RATHER COOL TEMPERATURES.

ON TUESDAY AND WEDNESDAY THE UPPER PATTERN FEATURES DUMBELL LOW
OFF THE WEST COAST AND OVER THE EAST COAST. THE TRI-STATE AREA IS
CAUGHT UNDER THE INFLUENCE OF THE EAST COAST LOW WHICH WILL
CONTINUE TO PROVIDE COOL TEMPERATURES AND A SMALL THREAT FOR
PRECIPITATION. GIVEN THE TIMING ISSUES WITH VARIOUS IMPULSES
MOVING DOWN FROM THE NORTH AROUND THE PARENT UPPER LOW PREDICTING
PRECIPITATION CHANCES IS RATHER LOW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

DDT
Hazardous weather outlook, Apr 20, 10:35 AM MDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT WED APR 20 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1035 AM MDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE
AFTER 2 PM MDT (3 PM CDT) WEST OF A LINE FROM FLAGLER TO WRAY COLORADO.
A LARGE UPPER LEVEL LOW PRESSURE SYSTEM WILL APPROACH THE AREA FROM
THE WEST AT THE SAME TIME THAT A COLD FRONTAL BOUNDARY REMAINS
NEARLY STATIONARY ACROSS NORTHEAST COLORADO. THE ENERGY FROM THE
UPPER LOW WILL COMBINE WITH THE STALLED FRONT TO PROMOTE A GOOD
ENVIRONMENT FOR SEVERE THUNDERSTORM DEVELOPMENT. WIND PROFILES WILL
BE FAVORABLE TO PROMOTE SUPERCELL DEVELOPMENT. THUNDERSTORMS
IMMEDIATELY ALONG THE STALLED BOUNDARY ARE CAPABLE OF PRODUCING
ROTATING UPDRAFTS AND ISOLATED TORNADOES.

THIS CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS
SOUTHWEST NEBRASKA OVERNIGHT AND WILL CONTINUE TO BE CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH PRESSURE WILL SETTLE OVER THE CENTRAL HIGH PLAINS FRIDAY NIGHT
ALLOWING LOW TEMPERATURES EARLY SATURDAY MORNING TO FALL INTO THE
LOWER 30S. FAVORED LOW LYING AREAS AND RIVER VALLEYS MAY DROP INTO
THE UPPER 20S. POTTED PLANTS OR TENDER VEGETATION SHOULD BE COVERED
OR BROUGHT INSIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT PRIMARILY ACROSS
EXTREME NORTHEAST COLORADO.

JOHNSON

In the hours before

Local storm report, Apr 20, 9:27 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
927 PM MDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             5 SW YUMA               40.07N 102.79W
04/20/2005  1.75 INCH        YUMA               CO   TRAINED SPOTTER

&&

BOYD
Local storm report, Apr 20, 9:34 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
934 PM MDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             YUMA                    40.12N 102.72W
04/20/2005  1.00 INCH        YUMA               CO   TRAINED SPOTTER

0925 PM     HAIL             9 S YUMA                39.99N 102.72W
04/20/2005  0.75 INCH        YUMA               CO   TRAINED SPOTTER

&&

BOYD
Local storm report, Apr 20, 9:41 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
941 PM MDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             YUMA                    40.12N 102.72W
04/20/2005  2.00 INCH        YUMA               CO   TRAINED SPOTTER

0935 PM     HAIL             YUMA                    40.12N 102.72W
04/20/2005  1.75 INCH        YUMA               CO   CO-OP OBSERVER

&&

BOYD
Local storm report, Apr 20, 9:44 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
944 PM MDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             2 E YUMA                40.12N 102.69W
04/20/2005  4.00 INCH        YUMA               CO   EMERGENCY MNGR

&&

BOYD
Local storm report, Apr 20, 9:47 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
947 PM MDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             3 N YUMA                40.17N 102.72W
04/20/2005  0.75 INCH        YUMA               CO   TRAINED SPOTTER

&&

BOYD
Local storm report, Apr 20, 9:51 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
951 PM MDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             6 SSW ECKLEY            40.03N 102.53W
04/20/2005  1.00 INCH        YUMA               CO   TRAINED SPOTTER

&&

BOYD

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:54 PM MDTSevere Thunderstorm WarningGLDYuma66 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.